Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 79, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 17, 2003, 2:39 PM EDT for Clare County, Osceola County, Michigan. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2003, 2:39 PM EDT (18:39 UTC)
- Expired
- Jul 17, 2003, 3:45 PM EDT
- In force
- 66 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Clare County, MI, Osceola County, MI
The radar
The NCL Michigan radar (KAPX), 102 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1847 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
812
WUUS53 KGRR 171839
SVRGRR
MIC035-133-171945-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
238 PM EDT THU JUL 17 2003
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OSCEOLA COUNTY IN CENTRAL MICHIGAN
CLARE COUNTY IN CENTRAL MICHIGAN
* UNTIL 345 PM EDT
* AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER PARK LAKE...OR ABOUT 12 MILES SOUTHEAST OF
CADILLAC...MOVING SOUTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TEMPLE AROUND 255 PM EDT
LAKE GEORGE AROUND 300 PM EDT
FARWELL AROUND 315 PM EDT
CLARE AROUND 320 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4413 8534 4417 8529 4413 8496 4393 8466
4382 8459 4382 8489 4401 8523
$$
NJJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 11:19 AM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 17, 11:19 AM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1120 AM EDT THU JUL 17 2003 COLD FRONT CURRENTLY NEAR AN APN TO GRB LINE. A FEW STORMS HAVE DEVELOPED AND THEN DIMINISHED ALONG THIS FRONT THIS MORNING OVER NORTHERN WI/MI AS THE INSTABILITY IS WEAK ATTM AND CIN VALUES ARE RATHER HIGH. THE FRONT WILL PROGRESS SOUTH INTO THE CWA DURING THE AFTERNOON AND PASS THROUGH THE CWA BY EARLY EVENING. SKIES ARE MOSTLY SUNNY AHEAD OF THIS FRONT OVER MUCH OF THE CWA THIS MORNING. THIS WILL ALLOW TEMPS TO REACH INTO THE LOWER 80S AHEAD OF THE FRONT. MOISTURE IS POOLING NEAR THE COLD FRONT WHERE DEWPOINTS ARE IN THE MID AND UPPER 60S. THESE HIGHER DEWPOINTS ARE INDICATED TO ADVECT INTO THE CWA JUST AHEAD OF THE FRONT THIS AFTERNOON. THIS WILL PUSH CAPE VALUES TO AROUND 2000 J/KG THIS AFTERNOON. WITH THIS INSTABILITY EXPECT WELL SEE A BROKEN EAST TO WEST LINE OF STORMS DEVELOP BY EARLY AFTERNOON OVER THE NORTHERN CWA WHICH SHOULD SLIDE ACROSS THE REST OF THE CWA INTO THE EVENING. WILL BUMP POPS INTO THE LIKELY CATEGORY OVER THE ENTIRE CWA. THERE IS STILL SOME CONCERN FOR ISOLATED SEVERE THUNDERSTORMS AS MID LAYER DRYING IS PRESENT... ALONG WITH 40 TO 45 KT WINDS IN THE MID LEVELS. THERE IS ALSO A DECENT AMOUNT OF SHEAR IN THE 0-4KM TO SUPPORT A FEW STRONGER STORMS. WILL UPDATE SKY CONDITIONS FOR SUNSHINE...MAINLY EARLY...AND ALSO ADJUST TEMP FORECAST UP DUE TO THE ADDED SUNSHINE...ALONG WITH BUMPING UP POPS. .GRR...NONE.
Hazardous weather outlook, Jul 17, 11:45 AM EDT, 2 hours 54 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-181000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1145 AM EDT THU JUL 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A LINE OF STRONG THUNDERSTORMS IS EXPECTED TO DEVELOP EARLY THIS AFTERNOON ALONG A COLD FRONT OVER CENTRAL LOWER MICHIGAN. THIS LINE WILL MOVE SOUTH INTO THE SOUTHERN MICHIGAN BY LATE AFTERNOON AS THE FRONT DRIFTS SOUTH. A FEW OF THE STRONGER STORMS COULD PRODUCE WIND GUSTS TO 50 MPH ALONG WITH SMALL HAIL. DRIER AIR MOVING IN BEHIND THE FRONT WILL END THE THREAT OF THUNDERSTORMS LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED LATE SUNDAY THROUGH EARLY TUESDAY...AS A WEAK FRONT STALLS OVER LOWER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR EVENING AS ANY SEVERE WEATHER SHOULD BE RATHER ISOLATED. JK
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:29 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 46 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.